Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 113, NWS Huntsville, AL

October 18, 2004Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Oct 18, 2004, 6:57 PM CDT for Lincoln County, Moore County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 6:57 PM CDT (23:57 UTC)
Expired
Oct 18, 2004, 7:45 PM CDT
In force
48 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 3:20 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 182357
SVRHUN
TNC103-127-190045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
656 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN TENNESSEE
  MOORE COUNTY IN TENNESSEE

* UNTIL 745 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF FAYETTEVILLE...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAYETTEVILLE.
  LYNCHBURG.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE IMMEDIATELY TO A STORM SHELTER...BASEMENT...OR STURDY
STRUCTURE IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.

LAT...LON 3507 8697 3491 8688 3511 8625 3534 8638

$$

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 6:52 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 18, 6:52 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT MON OCT 18 2004

.UPDATE...
JUST SENT AN UPDATED ZONE SET TO REMOVE TOR WATCH 857 FROM THE NW
CORNER OF AL...AS WELL AS MORGAN...MARSHALL...AND DEKALB. SHIFTED
THE EMPHASIS IN THOSE COUNTIES TOWARDS MORNING...AS OVERALL THINKING
REGARDING ACTIVITY OVERNIGHT HAS NOT CHANGED...AND MOST RECENT SPC
MESO DISCUSSION WOULD BACK THIS UP.

AS FAR AS THE STORM ITSELF...CLASSIC SUPERCELL DID PRODUCE A
CONFIRMED TORNADO WITH A TRACK EXTENDING FROM NW COLBERT COUNTY ALL
THE WAY INTO FAR NWRN LIMESTONE COUNTY. GOOD NEWS IS THAT LATEST
RADAR SCANS SHOW THE STORM WEAKENING SIGNIFICANTLY...AND THE MOST
RECENT TOR WARN HAS BEEN CANCELED. MAY BE ABLE TO CLEAR THE WATCH
ENTIRELY HERE IN SHORT ORDER.

PERSONNEL FROM NWS HUNTSVILLE WILL BE OUT SURVEYING THE DAMAGE
TOMORROW  MORNING.
&&

.DISCUSSION...
ETA SEEMS TO SUGGEST THAT THE BEST POTENTIAL FOR CONVECTION
OVERNIGHT WILL BE ACROSS THE ARK-LA-MISS REGION NEAR JAN...WITH THE
BEST INSTABILITY AND MOISTURE...AND THE STRONGER OVERALL DYNAMICS.
WARM FRONT WILL REMAIN WELL TO OUR N SO THAT FOCUSING MECHANISM IS
ALSO PROBABLY OUT OF RANGE. IF STORMS DO FIRE TO THE SW...THERE IS
A DECENT CHANCE THAT THIS WILL STARVE MOISTURE NEEDED FOR LOCAL
DEVELOPMENT. FOR TEMPS...WILL TREND TOWARDS THE WARMER ETA MOS FOR
MINS.

COMPLEX THAT COULD DEVELOP OVERNIGHT DOES HAVE THE POTENTIAL TO
TRANSLATE EWD AND CREATE A WET/STORMY MORNING ACROSS THE TN VALLEY.
AM HRS DO LOOK LIKE THE BEST CHANCE OF RAIN WITH SOME SEMBLANCE OF A
LLVL JET AND BETTER INSTABILITY...BUT THINK ANY SVR ACTIVITY HERE
WILL PROBABLY BE PRETTY ISOLATED. BOTH THE DYNAMICS AND INSTABILITY
WEAKEN DURING THE DAY...SO PLAN TO EMPHASIZE MORNING AS A BETTER
TIME FOR RAINFALL IN THE GRIDS AND ZONES. ALSO PLAN TO TREND AGAIN
TOWARDS THE COOLER ETA MOS FOR MAX TEMPS TOMORROW...AS WIDESPREAD
CLOUD COVER AND RAINFALL SHOULD KEEP HEATING TO A MINIMUM.

THINGS SHOULD BEGIN TO DRY OUT TUES NIGHT INTO WED AS UPR RIDGING
BEGINS TO DEVELOP...AND REMAINDER OF THE PD LOOKS DRY AS HIGH
PRESSURE BUILDS. GOING TEMPS AND FCST LOOKED PRETTY GOOD FOR THIS
TIME PD...WITH ONLY MINOR CHANGES MADE.

EXTENDED (THURSDAY THROUGH MONDAY)...
DAYS 4-7 HINGE LARGELY ON THE STRENGTH OF AN UPR-LVL RIDGE...WHETHER
IT IS STRONG ENOUGH TO DEFLECT A SHORTWAVE OVER THE MID MS AND OH
VALLEYS. THERE IS A BIT MORE SPREAD IN THE MED-RANGE MODELS
CENTERING PRIMARILY ON THE STRENGTH OF THE HIGH AND THE EXACT TIMING
AND STRENGTH OF THE SHORTWAVE...BUT THERE IS NOT QUITE ENOUGH SPREAD
TO HAVE A SIGNIFICANT PREFERENCE. IN GENERAL...DOESNT LOOK LIKE A
VERY DIFFERENT FCST EITHER...AS A STRONG FRONT WILL APPROACH THE
AREA DURING THE WEEKEND...BUT FIZZLE OUT AS HIGHLY-AMPLIFIED FLOW
BECOMES MORE ZONAL AGAIN. MODELS NOW DEPICT A SECOND SHORTWAVE
DIGGING IN ACROSS THE NERN CONUS WHICH GIVES NEW LIFE TO THE FRONT
JUST BEYOND DAY 7...BUT WILL MAKE THE FCST DRY FOR MONDAY ATTM.

NOT MANY CHANGES MADE TO THE EXTENDED...WITH JUST MINOR ADJUSTMENTS
IN TIMING FOR THE WEEKEND AND THE USUAL TWEAKS TO TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  75  61  78 /  60  60  30  20
SHOALS        66  75  61  79 /  80  70  30  20
CULLMAN       66  76  63  79 /  60  60  30  20
FAYETTEVILLE  64  75  62  78 /  60  60  30  20
FT PAYNE      64  75  63  77 /  50  60  30  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH ALZ005-ALZ006-ALZ009 THRU 8PM.
TN...TORNADO WATCH TNZ076-TNZ096-TNZ097 THRU 8PM.
&&

BCC/27
Hazardous weather outlook, Oct 18, 4:35 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT MON OCT 18 2004

ALZ001>010-016-TNZ076-096-097-191000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
435 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

SEVERAL STRONG THUNDERSTORMS HAVE DEVELOPED ROUGHLY ALONG THE
ALABAMA-TENNESSEE STATE LINE...INCLUDING ONE DANGEROUS SUPERCELL
THOUGHT TO CONTAIN A TORNADO. THIS HAS PROMPTED A TORNADO WATCH...
WHICH REMAINS IN EFFECT UNTIL 8 PM TONIGHT. IF IT MAINTAINS ITS
STRUCTURE...THE MAIN SUPERCELL WOULD LIKELY TRACK ACROSS NORTHERN
PORTIONS OF LIMESTONE AND MADISON COUNTIES IN ALABAMA...AND
POSSIBLY INTO SOUTHERN PORTIONS OF LINCOLN AND FRANKLIN COUNTIES IN
TENNESSEE. STAY TUNED TO FURTHER WARNINGS AND STATEMENTS FOR
FURTHER INFORMATION.

ASIDE FROM THE MAIN SUPERCELL...THE THREAT FOR WIDESPREAD SEVERE
WEATHER APPEARS TO BE RELATIVELY LOW THIS EVENING. CLOUDS AND
RAINFALL ALL DAY HAVE STABILIZED THE ATMOSPHERE ACROSS MOST OF THE
AREA. ANY THUNDERSTORMS THAT DEVELOP THIS EVENING WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO 45 MPH.

AT THIS TIME...IT APPEARS THAT THERE MAY BE A BREAK IN THE
PRECIPITATION DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS.
ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER
ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT WHICH MAY
BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE
AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING STRONG
STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS
UNLIKELY.

ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS
AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH
MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER...
CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW.

BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES
FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER
THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AT THAT TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED AND/OR ONGOING THIS EVENING.

27

In the hours before

Local storm report, Oct 18, 6:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          LEXINGTON               34.97N 87.37W
10/18/2004                   LAUDERDALE         AL   EMERGENCY MNGR

            TORNADO ON GROUND...CONFIRMED DAMAGE IN AREA.

&&

PNG
Local storm report, Oct 18, 6:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
613 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 E LEXINGTON           34.97N 87.28W
10/18/2004  0.25 INCH        LAUDERDALE         AL   AMATEUR RADIO

            HAIL REPORTED IN GRASSY.

0605 PM     TORNADO          LEXINGTON               34.97N 87.37W
10/18/2004                   LAUDERDALE         AL   AMATEUR RADIO

            NUMEROUS REPORTS OF TORNADO ON GROUND BETWEEN CENTER HILL
            AND LEXINGTON.

&&

PNG
Local storm report, Oct 18, 6:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FUNNEL CLOUD     8 E LEXINGTON           34.97N 87.23W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            TORNADO DEVELOPING ABOUT 5 MILES EAST OF GRASSY...NEAR
            LIMESTONE AND LAUDERDALE COUNTY LINE.

&&

PNG
Local storm report, Oct 18, 6:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          LESTER                  34.99N 87.15W
10/18/2004                   LIMESTONE          AL   TRAINED SPOTTER

            NUMEROUS SPOTTER REPORTS OF ROTATION NEAR LESTER.

&&

PNG
Special weather statement, Oct 18, 6:36 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT MON OCT 18 2004

ALZ001-005>010-TNZ076-096-097-182350-
DE KALB-FRANKLIN TN-JACKSON-LAUDERDALE-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
636 PM CDT MON OCT 18 2004

THE THREAT FOR TORNADOES HAS DIMINISHED ACROSS MUCH OF NORTHERN
ALABAMA. THEREFORE...THE FOLLOWING COUNTIES IN THE HUNTSVILLE COUNTY
WARNING AREA HAVE BEEN CLEARED FROM TORNADO WATCH 857...

IN ALABAMA...LAUDERDALE...MORGAN...MARSHALL...AND DEKALB.

HOWEVER...THE THREAT FOR TORNADOES CONTINUES ACROSS THE REST OF THE
AREA. TORNADO WATCH 857 CONTINUES FOR THE FOLLOWING COUNTIES...

IN ALABAMA...LIMESTONE...MADISON...AND JACKSON.

IN TENNESSEE...FRANKLIN...LINCOLN...AND MOORE.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR
FURTHER STATEMENTS AND WARNINGS.

BCC
Local storm report, Oct 18, 6:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
639 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     8 E LEXINGTON           34.97N 87.23W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            TORNADO DEVELOPING ABOUT 5 MILES EAST OF GRASSY...NEAR
            LIMESTONE AND LAUDERDALE COUNTY LINE.

&&

PNG

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.